Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 53, NWS Midland/Odessa, TX

March 25, 2004Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 25, 2004, 3:41 PM CST for Pecos County, Texas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 25, 2004, 3:41 PM CST (21:41 UTC)
Expired
Mar 25, 2004, 4:45 PM CST
In force
64 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 122 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.7 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-294 J/kg
Mixed-layer LCL
1541 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

936 
WUUS54 KMAF 252141
SVRMAF
TXC371-252245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
340 PM CST THU MAR 25 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PECOS COUNTY IN SOUTHWEST TEXAS
  THIS INCLUDES THE CITY OF FORT STOCKTON

* UNTIL 445 PM CST

* AT 336 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  NORTHWEST OF FORT STOCKTON...AND MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...THE   
  NORTHERN AND WESTERN OUTSKIRTS OF FORT STOCKTON....RURAL CENTRAL   
  AND NORTHERN PECOS COUNTY.

LAT...LON 3094 10311 3081 10297 3085 10236 3104 10234
          3130 10299

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 25, 1:30 PM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Mar 25, 1:30 PM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
130 PM CST THU MAR 25 2004

UNUSUALLY MOIST FOR MARCH... SO MUCH GULF MOISTURE IN AREA CAN ALMOST
HEAR SEAGULLS.  LOOK TO STAY IN RICH LOW LEVEL MOISTURE INTO THE
WEEKEND... SO AT LEAST LOW POPS EACH PERIOD WILL BE NECESSARY.  MAV
GUIDANCE KEEPS 50 DEWPOINTS FOR AREA OUT INTO SATURDAY.  HAD SOME
SEVERE WX YESTERDAY... LOOK TO SEE MORE THIS WEEK... PERHAPS AS EARLY
AS THIS AFTERNOON AFTER MAX HEATING.  DEEPENING SURFACE TROUGH THIS
AFTERNOON WILL HELP TO SHARPEN UP THE DRYLINE.  DRYLINE WILL BE
PERSISTENT FEATURE THROUGH SATURDAY... WAVERING BACK AND FORTH ACROSS
THE AREA THE REST OF THE WEEK FINALLY TO GET BLOWN EASTWARD ON
SUNDAY.

IN THE UPPER LEVELS A WEAK RIDGE WILL BE OVER THE AREA TONIGHT
AND FRIDAY AS A TROUGH MOVES ONSHORE THE WEST COAST TONIGHT AND
ACROSS CALIFORNIA TOMORROW.  BOTH ETA AND AVN SHOW A SHORTWAVE
MOVING IN FROM THE SOUTHWEST THIS EVENING... MAY BE TOO LATE TO
PROVIDE MUCH HELP TO THIS AFTERNOONS STORMS.

CWA ONLY IN GENERAL STORM OUTLOOK TODAY... HOWEVER 12Z MAF SOUNDING
WAS UNSTABLE WITH LI OF -6... CAPE OF 3000 J (SEEMS HIGH)...DECENT
DIRECTIONAL SHEAR BUT WITH NOT MUCH SPEED SHEAR.  SO COULD SEE SOME
ROTATING STORMS.  THIS AFTERNOON MESOETA HAS LI OF -6 OVER THE
NORTHEAST WITH CAPE OF AROUND 1500 J... BUT APPROACHING 2000 J OVER
TERRELL COUNTY.  BELIEVE STORMS WILL BEGIN OUT WEST THIS AFTERNOON
OVER THE HIGHER TERRAIN... FT.DAVIS A GOOD BET... AND MOVE EAST INTO
THE BETTER MOISTURE.  CONFIDENCE PRETTY HIGH OF SEEING SOME STORMS
THIS AFTERNOON AND EVENING... WILL INCREASE POPS TONIGHT BUT NOT TOO
MUCH... COVERAGE SHOULD NOT BE THAT GREAT.  CAP MAY BE A LIMITING
FACTOR.

MOST OF AREA IN SLIGHT RISK DAY 2 WITH EAST IN FOR DAY 3.  ON FRIDAY
ETA HAS CAPE OF 1600-1800 J ACROSS THE EAST REACHING OVER 2000 J ON
SATURDAY.  MESO ETA HAS LI OF -4 TO -6 ACROSS EASTERN HALF CWA ON
FRIDAY... LESS SO ON SATURDAY.  SO CAN SAY WILL BE UNSTABLE NEXT FEW
DAYS WITH PLENTY OF ENERGY TO WORK WITH.

OTHER WEAK DISTURBANCES MAY MOVE ACROSS THE REGION AND INCREASE IN
FREQUENCY AS THE TROUGH APPROACHES.  SATURDAY AND EVENING LOOKS TO BE
EVEN A BETTER SEVERE WEATHER DAY AS THE UPPER TROUGH MOVES IN WITH
THE MAIN SHORTWAVE ROTATING THROUGH THE BASE OF THE TROUGH.  PRECIP
CHANCES WILL DIE OFF FROM WEST TO EAST AS UPPER TROUGH MOVES ACROSS
AREA.  LATEST MODEL RUN TENDING TO BE SLOWER IN MOVING UPPER TROUGH
THROUGH AREA SO WILL LEAVE LOW POPS IN FOR SUNDAY.  TROUGH FOLLOWED
UP BY STRONG RIDGE MONDAY THROUGH MID WEEK SO WILL HAVE NO POPS AFTER
SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             59  81  57  78 /  20  20  20  40
CARLSBAD NM               57  87  53  83 /  10   0  10  10
DRYDEN TX                 63  79  60  79 /  20  20  20  30
FORT STOCKTON TX          61  84  59  84 /  20  20  20  30
GUADALUPE PASS TX         59  80  53  79 /  10   0  10  10
HOBBS NM                  59  86  54  82 /  10  20  20  20
MARFA TX                  50  79  44  78 /  10  10  20  20
MIDLAND INTL AIRPORT TX   61  82  58  80 /  20  30  20  40
ODESSA TX                 61  83  57  81 /  20  30  20  40
WINK TX                   62  90  56  86 /  20  20  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

01/72
Hazardous weather outlook, Mar 25, 2:15 PM CST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
215 PM CST THU MAR 25 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-260900-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
215 PM CST (115 PM MST) THU MAR 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS MUCH
OF WEST TEXAS...GENERALLY ALONG AND EAST OF A LINE FROM SEMINOLE TO
PECOS TO FORT DAVIS TO LAJITAS.  LARGE HAIL WILL BE THE PRIMARY
SEVERE WEATHER THREAT.  THUNDERSTORMS ARE EXPECTED TO WEAKEN IN
INTENSITY SHORTLY AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE PERMIAN BASIN...
THE TRANS PECOS REGION...AND THE BIG BEND REGION ON FRIDAY. LARGE
HAIL WILL BE THE PRIMARY SEVERE WEATHER THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 6:18 PM CSTSevere Thunderstorm WarningMAFMitchell57 min
Mar 24, 6:21 PM CSTSevere Thunderstorm WarningMAFMitchell54 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.